Valium (Diazepam) Overdose Signs & Symptoms
Valium is a benzodiazepine that is prescribed to treat anxiety disorders, muscle spasms, seizures, and other conditions. Its primary ingredient is diazepam, which can be dangerous when too much is taken.
From 1999 to 2018, U.S. overdose deaths that involved benzodiazepines generally increased and peaked at about 11,000 deaths in 2017. Valium overdose is part of a larger drug overdose problem in the United States, but signs of overdose can be noticed before they become fatal.
How Much Valium Can Cause Overdose?
Valium is available in 2mg, 5mg, and 10mg doses of diazepam. If you take Valium as directed, you are reducing your chances of an overdose, as well as serious side effects.
Overdose effects have been measured in blood concentrations as low as 5 mg/kg. At these levels, an overdose is unlikely to be life-threatening.
The risks from a Valium overdose increase the higher the dosages get.
Exact data on Valium overdose is limited because overdoses often happen when it is mixed with other substances. This makes it more difficult to tell how much Valium was responsible for a specific overdose.
Proper benzodiazepine use generally reduces your risk of overdose, while abusing the drug may increase your risk. This includes mixing Valium with other substances.
The risk of a fatal overdose can increase when Valium is combined with other prescription drugs and substances. Opioids such as oxycontin, hydrocodone, and codeine can adversely interact with diazepam and cause fatal overdoses at much lower amounts.
Your prescribing doctor should know which medications you’re on to avoid potentially harmful drug interactions and reduce the risk of overdose.
Valium Overdose Symptoms
Like other benzodiazepines, diazepam slows down brain activity by interacting with gamma-aminobutyric acid (GABA) receptors in the central nervous system (CNS). Benzodiazepine overdose also affects the brain, which can lead to many dangerous effects.
Signs of diazepam overdose include:
- impaired coordination
- hypotension (low blood pressure)
- respiratory depression (slowed breathing)
While mild overdoses are usually not life-threatening, severe overdose can cause coma or even death.
Valium Overdose Treatment Options
In cases of severe Valium overdose, immediate medical attention is required. Because Valium is potentially habit-forming, long-term substance abuse treatment may also be needed to prevent an overdose or recover from one.
Immediate Benzo Overdose Treatment
Flumazenil can treat benzodiazepine overdose symptoms. It inhibits Valium and other benzos (such as Xanax). Flumazenil is available through an intravenous (IV) infusion, or injection. It will start to take effect within minutes.
Flumazenil must be given by medical professionals, which is why it’s crucial to call for help right away if you see signs of overdose in yourself or a loved one.
Benzodiazepines, including diazepam, lorazepam, and alprazolam, can cause withdrawal symptoms. These symptoms can happen when you haven taken these drugs for a long time, and can last long after the last dose.
Supervised drug detox can help manage withdrawal symptoms while removing the drug from your body. Medical supervision will make sure you are detoxing safely while reducing the chances of relapse.
Addiction Treatment Programs
Depending on the severity and duration of withdrawal symptoms, additional treatment may be required. This can include an inpatient stay at a drug rehab center.
To learn more about the risks of benzodiazepines and potential treatments, please contact us today.
Questions About Treatment?
Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.
100% confidential. We respect your privacy.
We've got you covered.
Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.